Is There a Link Between Tinnitus After Getting the COVID Vaccine? – NBC Boston

A top vaccine expert is calling for further research into tinnitus after he developed the possible side effect following his second dose of the MRNA COVID-19 vaccine.

Gregory Poland, MD, is the director of the Mayo Clinic’s Vaccine Research Group in Minnesota. While he remains an advocate for vaccines, he said he wants a better understanding of why he developed tinnitus, or ringing in the ear, after his second dose.

Top Boston doctors were asked about Poland’s claim of developing tinnitus Tuesday on NBC10 Boston “COVID Q&A,” series.

Brigham and Women’s Hospital’s Chief of Infectious Disease Dr. Daniel Kuritzkes said that Poland’s tinnitus was an interesting but challenging claim.

“What’s really challenging is to figure out, ‘Is this now a real phenomenon in all these other people who are reporting it or is this an internet-fueled phenomenon?'” Kuritzkes said. “If you happen to have gotten vaccinated, it’s a bit like stubbing your toe after getting a vaccine, it doesn’t mean the vaccine caused it. So how you can then draw the correlation and say causally that the vaccine was responsible for this in majority of cases is a huge challenge.”

Boston Medical Center’s Dr. Sabrina Assoumou agreed. She pointed to the fact that the medical community has not found a link between the vaccine and tinnitus.

“My understanding is that the CDC has looked into this and they have not seen a cause or link between tinnitus and the vaccines. We need to continue to monitor it very closely and I am very encouraged to see that even though the person had tinnitus, he was still a very big vaccine advocate,” Assoumou said. “The benefits still outweigh the risks so vaccination is definitely the way to go.”

According to reports, Poland went on to get his booster shot despite reporting tinnitus. He told NBC News that he would “not hesitate for a millisecond to recommend the vaccine.”

The CDC has acknowledged reports of tinnitus post-vaccination, specifically with the Moderna and Pfizer vaccines. However, the health agency said that “the data from safety monitoring are not sufficient to conclude a causal relationship between vaccination and tinnitus.”